The problem of dispersion-free probabilities in Gleason-type theorems for a two-dimensional Hilbert space

  • Arkady Bolotin
Regular Paper


As it is known, Gleason’s theorem is not applicable for a two-dimensional Hilbert space since in this situation Gleason’s axioms are not strong enough to imply Born’s rule thus leaving room for a dispersion-free probability measure, i.e., one that has only values 0 and 1. To strengthen Gleason’s axioms one must add at least one more assumption. But, as it is argued in the present paper, alternatively one can give up the lattice condition lying in the foundation of Gleason’s theorem. Particularly, the lattice structure based on the closed linear subspaces in the Hilbert space could be weakened by the requirement for the meet operation to exist only for the subspaces belonging to commutable projection operators. The paper demonstrates that this weakening can resolve the problem of the dispersion-free probability measure in the case of a qubit.


Quantum mechanics Closed subspaces Lattice structures Probability measures 



The author wishes to thank the anonymous referee for the helpful feedback and insights.


  1. 1.
    Busch, P.: Quantum states and generalized observables: a simple proof of Gleason’s theorem. Phys. Rev. Lett. 91, 120403 (2003)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Busch, P., Grabowski, M., Lahti, P.: Operational Quantum Physics. Springer, Berlin (1997). CrossRefzbMATHGoogle Scholar
  3. 3.
    Nielsen, M., Chuang, I.: Quantum Computation and Quantum Information. Cambridge University Press, Cambridge (2007)zbMATHGoogle Scholar
  4. 4.
    Benavoli, A., Facchini, A., Zaffalon, M.: A Gleason-type theorem for any dimension based on a gambling formulation of quantum mechanics. Found. Phys. 47, 991–1002 (2017)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Caves, C., Fuchs, C., Schack, R.: Subjective probability and quantum certainty. arXiv:quant-ph/0608190 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Morgan, C., Leblanc, H.: Probability theory, intuitionism, semantics, and the Dutch book argument. Notre Dame Journal of Formal Logic 24(3), 289–304 (1983)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Savage, L.: Foundations of Statistics, 2nd edn. Dover, New York (1972)zbMATHGoogle Scholar
  8. 8.
    de Finetti, B.: Theory of Probability. Wiley, New York (1990)zbMATHGoogle Scholar
  9. 9.
    Bernardo, J., Smith, A.: Bayesian Theory. Wiley, Chichester (1994)CrossRefGoogle Scholar
  10. 10.
    Davey, B., Priestley, H.: Introduction to Lattices and Order. Cambridge University, Cambridge (2002)CrossRefGoogle Scholar
  11. 11.
    Radjavi, H., Rosenthal, P.: Invariant Subspaces. Dover Publications, New York (2003)zbMATHGoogle Scholar
  12. 12.
    Gleason, A.: Measures on the closed subspaces of a Hilbert space. J. Math. Mech. 6(6), 885–893 (1957)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Hall, M.: Comment on “Gleason-Type Theorem for Projective Measurements, Including Qubits” by F. De Zela. arXiv:1611.0061 (2016)

Copyright information

© Chapman University 2018

Authors and Affiliations

  1. 1.Ben-Gurion University of the NegevBeershebaIsrael

Personalised recommendations